Alert archive / Kansas / Areal Flood Warnings in 2015

Areal Flood Warning 13, NWS Dodge City, KS

July 21, 2015Barber County, Kansas

NWS Dodge City, KS issued this areal flood warning at Jul 21, 2015, 7:28 AM CDT for Barber County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2015, 7:28 AM CDT (12:28 UTC)
Expired
Jul 21, 2015, 1:30 PM CDT
In force
6 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 78 km from the middle of the area, began a volume at 12:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 0.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2015-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

362 
WGUS43 KDDC 211228
FLWDDC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
728 AM CDT TUE JUL 21 2015

KSC007-211830-
/O.NEW.KDDC.FA.W.0013.150721T1228Z-150721T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BARBER KS-
728 AM CDT TUE JUL 21 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* FLOOD WARNING FOR SMALL STREAMS IN...
  NORTHEASTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 130 PM CDT TUESDAY

* AT 726 AM CDT...LOCAL LAW ENFORCEMENT REPORTED FLOODING ALONG THE  
  MEDICINE LODGE RIVER AND NEARBY LOW LYING AREAS. UP TO FIVE INCHES 
  OF RAIN HAVE ALREADY FALLEN.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MEDICINE LODGE.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...OAK CREEK...SOUTH
ELM CREEK...DOG CREEK...LITTLE BEAR CREEK...WEST BRANCH TRIB LITTLE
SANDY CREEK...ANTELOPE CREEK...SAND CREEK...WEST BRANCH LITTLE SANDY
CREEK...EAST CEDAR CREEK...ALBEE CREEK...MEDICINE LODGE RVR-WALNUT
CREEK...MEDICINE LODGE RIVER...NORTH ELM CREEK...EAST BRANCH SOUTH
ELM CREEK...SHORT CREEK/STOLP CREEK...CEDAR CREEK...WEST CEDAR
CREEK...MEDICINE LODGE RIVER TRIBUTARY...BITTER CREEK...ELM CREEK...
EAST BRANCH LITTLE SANDY CREEK...WEST BRANCH SOUTH ELM CREEK...THREE
MILE CREEK...SAND CREEK TRIBUTARY...AMBER CREEK AND WILSON SLOUGH.

LAT...LON 3738 9847 3718 9850 3728 9881 3744 9880

$$

JJOHNSON
2 follow-up statements
825 
WGUS83 KDDC 211535
FLSDDC

FLOOD STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1035 AM CDT TUE JUL 21 2015

KSC007-211830-
/O.CON.KDDC.FA.W.0013.000000T0000Z-150721T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BARBER KS-
1035 AM CDT TUE JUL 21 2015

...A FLOOD WARNING FOR SMALL STREAMS REMAINS IN EFFECT UNTIL 130 PM
CDT TUESDAY FOR NORTHEASTERN BARBER COUNTY...

AT 1030 AM CDT...DOPPLER RADAR INDICATED OVER FIVE INCHES OF RAIN 
HAD FALLEN ACROSS PORTIONS OF NORTHEAST BARBER COUNTY. ELM CREEK AND 
THE MEDICINE LODGE RIVER WERE STILL RUNNING HIGH. THERE STILL MAY BE 
SOME PONDING OF WATER IN LOW LYING AREAS AROUND THE MEDICINE LODGE 
AREA.  

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MEDICINE LODGE.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...ELM 
CREEK...MEDICINE LODGE RIVER AND NEIGHBORING TRIBUTARIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3738 9847 3718 9850 3728 9881 3744 9880

$$

RBURG
373 
WGUS83 KDDC 211825
FLSDDC

FLOOD STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
125 PM CDT TUE JUL 21 2015

KSC007-211831-
/O.EXP.KDDC.FA.W.0013.000000T0000Z-150721T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BARBER KS-
125 PM CDT TUE JUL 21 2015

...THE FLOOD WARNING FOR SMALL STREAMS WILL EXPIRE AT 130 PM CDT
NORTHEASTERN BARBER COUNTY...

THE HEAVY RAIN HAS ENDED...HOWEVER LOW LYING FLOODING AROUND THE 
MEDICINE LODGE RIVER WILL STILL BE POSSIBLE EARLY THIS AFTERNOON AS 
THE HIGH WATER MOVES DOWNSTREAM TOWARDS KIOWA.

LAT...LON 3738 9847 3718 9850 3728 9881 3744 9880

$$

RBURG

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this areal flood warning went out at Jul 21, 6:08 AM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 21, 6:08 AM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
608 AM CDT TUE JUL 21 2015

...UPDATE TO AVIATION...

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 400 AM CDT TUE JUL 21 2015

A BROAD UPPER LEVEL RIDGE WAS IN PLACE OVER THE CENTRAL PLAINS TO
THE NORTH OF SUBTROPICAL HIGH PRESSURE EXTENDING FROM NORTHERN
MEXICO INTO THE GULF COAST STATES. AN UPPER DISTURBANCE WAS EVIDENT
IN THE WATER VAPOR IMAGERY EXTENDING FROM SOUTHERN COLORADO INTO
NEW MEXICO. A FRONTAL BOUNDARY WAS STATIONARY FROM SOUTHEAST KANSAS
ACROSS NORTHERN OKLAHOMA THROUGH THE TEXAS PANHANDLE. NUMEROUS
SHOWERS AND THUNDERSTORMS CONTINUED ALONG AND NORTH OF THE FRONT
OVERNIGHT ACROSS NORTHERN OKLAHOMA INTO FAR SOUTHERN KANSAS.

THE 00Z GFS AND NAM MODELS CONTINUE TO SHOW GOOD AGREEMENT WITH
THE SHORTWAVE MOVING EAST OVER SOUTHERN KANSAS/NORTHERN OKLAHOMA
TODAY. SHOWERS AND THUNDERSTORMS SHOULD INCREASE ACROSS WESTERN
AND SOUTHERN PORTIONS OF THE DODGE CITY FORECAST AREA TODAY AS
UPWARD VERTICAL MOTION ASSOCIATED WITH THE WAVE INCREASES. STORMS
A FEW STORMS COULD BE CAPABLE OF PRODUCING UP TO QUARTER SIZE
HAIL AND GUSTY WINDS, ESPECIALLY ALONG THE OKLAHOMA BORDER WHERE
MODEL SOUNDINGS SHOW 30-40 KNOTS OF SHEAR THROUGH THE 0-6KM LAYER
AND CAPE VALUES ARE PROGGED TO BE AROUND 1000-1500 J/KG. HIGH
TEMPERATURES WILL BE HELD BACK SOMEWHAT IN MANY AREAS DUE TO
CONSIDERABLE CLOUD COVER. HIGHS SHOULD RANGE FROM AROUND 80 IN THE
SOUTH TO THE MID 80S NEAR HAYS WHERE THERE WILL BE A LITTLE MORE
SUNSHINE. SCATTERED SHOWERS AND THUNDERSTORMS SHOULD CONTINUE INTO
TONIGHT AS THE UPPER WAVE CONTINUES TO MOVE THROUGH.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 400 AM CDT TUE JUL 21 2015

A WARMING AND DRYING TREND WILL OCCUR LATER IN THE WEEK AS THE
UPPER RIDGE STRENGTHENS OVER THE CENTRAL AND SOUTHERN PLAINS.
TEMPERATURES WILL BE WARMING INTO THE 90S ACROSS THE REGION WITH
SOME LOW 100S POSSIBLE OVER THE WEEKEND. LOW LEVEL SOUTHERLY FLOW
WILL CONTINUE TO PUSH MOISTURE FROM THE SOUTHERN PLAINS INTO
WESTERN KANSAS. THERE WILL BE OPPORTUNITIES FOR AFTERNOON AND
EVENING THUNDERSTORMS GIVEN THE CONTINUED INSTABILITY AND VERY
WARM BOUNDARY LAYER TEMPERATURES. SHORTWAVE TROUGHS LIFTING OVER
THE TOP OF THE RIDGE COULD ALSO PUSH FRONTAL BOUNDARIES DOWN INTO
WESTERN KANSAS BUT HOW FAR SOUTH THESE MOVE IS UNCERTAIN.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 602 AM CDT TUE JUL 21 2015

MVFR CIGS MAY LINGER IN THE VICINITY OF KDDC AND KGCK THROUGH MID
MORNING AS LOW LEVEL STRATUS CONTINUES TO SLOWLY LIFT THROUGH THE
DAY. OTHERWISE, VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES
THROUGH LATE THIS EVENING. THUNDERSTORMS WILL BE POSSIBLE ACROSS
EXTREME SOUTHWEST KANSAS LATE THIS AFTERNOON AND EVENING,
POTENTIALLY AFFECTING KGCK. EAST TO SOUTHEASTERLY WINDS OF AROUND
10 TO 20KT WILL PERSIST ACROSS WESTERN KANSAS THROUGH THIS EVENING
AS A FRONTAL BOUNDARY REMAINS ANCHORED FROM SOUTHEASTERN COLORADO
DOWN INTO THE TEXAS PANHANDLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  83  66  87  69 /  50  60  30  10
GCK  83  64  87  67 /  50  60  20  10
EHA  80  63  91  68 /  50  50  10  10
LBL  81  66  91  69 /  60  60  20  10
HYS  86  65  84  69 /  20  50  50  30
P28  83  68  91  73 /  50  60  30  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GERARD
LONG TERM...GERARD
AVIATION...JJOHNSON
Hazardous weather outlook, Jul 21, 5:06 AM CDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
506 AM CDT TUE JUL 21 2015

KSZ030-031-043>046-061>066-074>081-084>090-221000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
506 AM CDT TUE JUL 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHWEST
INTO SOUTH CENTRAL KANSAS THROUGH TODAY AND TONIGHT. THERE IS A
SMALL CHANCE THAT A FEW STORMS COULD BECOME STRONG ENOUGH TO PRODUCE
HAIL UP TO QUARTER SIZE ALONG WITH DAMAGING WIND GUSTS IN EXCESS
OF 60 MPH.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

AND EVENING IN THE VICINITY OF A FRONTAL BOUNDARY EXTENDING FROM
THE TEXAS PANHANDLE NORTHEAST INTO SOUTH CENTRAL KANSAS. A FEW
STORMS COULD BECOME SEVERE PRODUCING QUARTER TO GOLF BALL SIZE
HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE POTENTIAL FOR
LOCALIZED FLOODING ALSO EXISTS.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

DISCUSSION...THUNDERSTORMS WILL BE POSSIBLE MAINLY ACROSS CENTRAL
KANSAS ON WEDNESDAY. THE THE THREAT FOR HAZARDOUS WEATHER FROM
THESE STORMS IS LOW. THERE WILL BE SMALL CHANCES FOR THUNDERSTORMS
ACROSS WESTERN AND CENTRAL KANSAS THROUGH THE WEEKEND BUT THE
THREAT FOR SEVERE WEATHER IS UNCERTAIN. DAYTIME HIGH TEMPERATURES
WILL BE RISING INTO THE UPPER 90S TO AROUND 100 AGAIN THROUGH THE
WEEKEND. THERE WILL BE INCREASED HEAT STRESS ISSUES AS A RESULT.

HAZARDS WEATHER RISK...

  WEDNESDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT GENERALLY
SOUTH OF A JOHNSON TO PRATT LINE.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:52 PM CDTSpecial Weather StatementDDCBarber53 min

Nearby

Areal Flood Warnings in Kansas, 2015Every areal flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.